Alert archive / North Carolina / Beach Hazards Statements in 2017

Beach Hazards Statement 1, NWS Wilmington, NC

April 21, 2017Brunswick County, New Hanover County, Pender County, North Carolina; Georgetown County, Horry County, South Carolina

NWS Wilmington, NC issued this beach hazards statement at Apr 21, 2017, 4:04 PM EDT for Brunswick County, New Hanover County, Pender County, North Carolina; Georgetown County, Horry County, South Carolina. It took effect at Apr 22, 2017, 7:00 AM EDT. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Apr 21, 2017, 4:04 PM EDT (20:04 UTC)
In effect from
Apr 22, 2017, 7:00 AM EDT
Expired
Apr 22, 2017, 8:00 PM EDT
In force
13 hr
Issued by
NWS Wilmington, NC

Counties Brunswick County, NC, New Hanover County, NC, Pender County, NC, Georgetown County, SC, Horry County, SC

The radar

The Wilmington radar (KLTX), 3 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 8.1 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2017-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 136 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2017-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
136 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
1051 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

234 
WHUS42 KILM 212004
CFWILM

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE WILMINGTON NC
404 PM EDT FRI APR 21 2017

NCZ106-108-110-SCZ054-056-220415-
/O.NEW.KILM.BH.S.0001.170422T1100Z-170423T0000Z/
COASTAL PENDER-COASTAL NEW HANOVER-COASTAL BRUNSWICK-COASTAL HORRY-
COASTAL GEORGETOWN-
404 PM EDT FRI APR 21 2017

...BEACH HAZARDS STATEMENT IN EFFECT FROM SATURDAY MORNING THROUGH
SATURDAY EVENING...

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A BEACH
HAZARDS STATEMENT, WHICH IS IN EFFECT FROM SATURDAY MORNING THROUGH
SATURDAY EVENING.

SOUTHWEST WINDS COMBINED WITH INCOMING SWELL WILL PRODUCE A STRONG
SOUTH TO NORTH LONGSHORE CURRENT FOR ALL BEACHES ON SATURDAY. THE RIP
CURRENT RISK WILL REMAIN LOW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BEACH HAZARDS STATEMENT IS ISSUED WHEN THREATS SUCH AS RIP
CURRENTS, LONGSHORE CURRENTS, AND OTHER HAZARDS CREATE LIFE-
THREATENING CONDITIONS IN THE SURF ZONE. CAUTION SHOULD BE USED WHEN
IN OR NEAR THE WATER.

&&

$$

04
2 follow-up statements
587 
WHUS42 KILM 212034 AAB
CFWILM

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE...UPDATED
NATIONAL WEATHER SERVICE WILMINGTON NC
434 PM EDT FRI APR 21 2017

NCZ106-108-110-SCZ054-056-220445-
/O.CON.KILM.BH.S.0001.170422T1100Z-170423T0000Z/
COASTAL PENDER-COASTAL NEW HANOVER-COASTAL BRUNSWICK-COASTAL HORRY-
COASTAL GEORGETOWN-
434 PM EDT FRI APR 21 2017

...BEACH HAZARDS STATEMENT IN EFFECT FROM SATURDAY MORNING THROUGH
SATURDAY EVENING...

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A BEACH
HAZARDS STATEMENT, WHICH IS IN EFFECT FROM SATURDAY MORNING THROUGH
SATURDAY EVENING.

SOUTHWEST WINDS COMBINED WITH INCOMING SWELL WILL PRODUCE A STRONG
LONGSHORE CURRENT FOR ALL BEACHES ON SATURDAY. THE RIP CURRENT RISK 
WILL REMAIN LOW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BEACH HAZARDS STATEMENT IS ISSUED WHEN THREATS SUCH AS RIP
CURRENTS, LONGSHORE CURRENTS, AND OTHER HAZARDS CREATE LIFE-
THREATENING CONDITIONS IN THE SURF ZONE. CAUTION SHOULD BE USED WHEN
IN OR NEAR THE WATER.

$$

04
953 
WHUS42 KILM 220844
CFWILM

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE WILMINGTON NC
444 AM EDT SAT APR 22 2017


NCZ106-108-110-SCZ054-056-222000-
/O.CON.KILM.BH.S.0001.170422T1100Z-170423T0000Z/
COASTAL PENDER-COASTAL NEW HANOVER-COASTAL BRUNSWICK-COASTAL HORRY-
COASTAL GEORGETOWN-
444 AM EDT SAT APR 22 2017

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH SATURDAY EVENING...

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A BEACH
HAZARDS STATEMENT, WHICH IS IN EFFECT THROUGH SATURDAY EVENING.

SOUTHWEST WINDS WILL PRODUCE A STRONG LONGSHORE CURRENT FOR ALL 
BEACHES ON SATURDAY. THE RIP CURRENT RISK WILL REMAIN LOW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BEACH HAZARDS STATEMENT IS ISSUED WHEN THREATS SUCH AS RIP
CURRENTS, LONGSHORE CURRENTS, AND OTHER HAZARDS CREATE LIFE
THREATENING CONDITIONS IN THE SURF ZONE. CAUTION SHOULD BE USED WHEN 
IN OR NEAR THE WATER.

$$
43

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at Apr 21, 3:11 PM EDT, 53 minutes earlier.

Area forecast discussion, Apr 21, 3:11 PM EDT, 53 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
311 PM EDT Fri Apr 21 2017

.SYNOPSIS...
High pressure will remain off the coast while a cold front
approaches from the northwest. A complex storm system will move
across the area Sunday night into Monday bringing some much
needed rainfall. Seasonable mid week weather will give way to
unseasonable warmth towards the weekend.

&&

.NEAR TERM /Tonight through Saturday/...
As of 300 PM Friday...It's practically a summertime pattern this
afternoon with Bermuda High Pressure offshore and a unseasonably
warm airmass in place. Officially we hit 88 here in Wilmington just
before the seabreeze arrived, our warmest temperature of the year so
far! A strong seabreeze circulation is developing with winds at the
beaches expected to gust to 25-30 mph over the next few hours.
Cumulus clouds developing along the seabreeze front and inland near
the Piedmont Trough have struggled to overcome dry mid-level air
observed in this morning's 12Z soundings from MHX and CHS. Where
natural convergence is maximized along the Piedmont Trough, a few
showers could develop from Darlington and Bennettsville across
Lumberton in the next few hours but coverage is likely be less only
20 percent.

Much like last night a hefty low level jet should develop this
evening with 1000 foot wind speeds increasing to 25-30 knots. This
should help keep the boundary layer stirred up enough that lows will
remain quite warm for April: 63-65 inland with upper 60s near the
coast.

Another warm day is expected Saturday. Differences from today
include winds not quite as dominated by westerly low and mid level
flow, however dry air aloft still appears to be in place. I have
placed 20 PoPs in the forecast along the seabreeze and in the
northern half of the Pee Dee region as dewpoints should be a few
degrees higher which may help the afternoon cumulus to have a bit
more luck combating the dry air aloft. Highs should again rise well
into the 80s away from the beaches.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 300 PM Friday...Anomalously strong upper low will but cutting
across TN Saturday night with surface low only slightly ahead/east
of the mid level system. The position of the leading front
associated with the surface wave is and has been poorly agreed upon
by various model guidance, the GFS being the far south outlier.  The
boundary may well end up bifurcating the area north-south by Sunday
morning. Wind and temperature forecast have been adjusted
accordingly.  With only low level forcing in place precip amounts
look to be light and will be overrunning stratiform rain north of the
boundary and shallow convection south of it. On Sunday height falls
will help to strengthen the low level jet and thus the overrunning
north of the boundary. Similarly the coverage of rain south of the
front will increase though with much lighter amounts expected.
Sunday night the upper low dives even further south and the system
occludes overhead or south of the area...impressive for late April.
The period should end with a healthy amount of rainfall area-wide
likely in the 1-2 inch range.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
As of 300 PM Friday...The extended period will be active early
on as a closed mid level low moves across the interior southeast
then up along the east coast Tuesday. As for Wednesday through
Friday mid level ridging will develop across the southeast as
deep troughing develops out west.

The aforementioned mid level cyclone will be located in central
Georgia at the beginning of the period with an occluded surface
cyclone just off the South Carolina coast. Both features move to the
north and by Tuesday morning the surface feature should be near Cape
Hatteras with the mid level feature not too far behind. We continue
to advertise likely to categorical pops for Monday trending downward
Tuesday. Normally the words cutoff and late April are associated
with an appreciable risk of severe weather but the wind fields don't
look overly impressive at least from a speed standpoint with 30
knots dispersed kinda diffusely at 850mb. Still a cold core system
during late April could pose a hail threat. The remainder of the
week should be dry with above normal temperatures trending even
higher as time goes on.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
As of 18Z...VFR conditions are expected through the next 24
hours. Breezy south winds along the coast with this afternoon's
seabreeze could gust near 25 knots at times at ILM, MYR, and
CRE.

Extended outlook...Temporary IFR conditions are possible in
showers and thunderstorms Sunday and Sunday night. Low ceilings
and rain could bring MVFR conditions Monday into Monday night.
Otherwise VFR.

&&

.MARINE...
NEAR TERM /Tonight through Saturday/...
As of 300 PM Thursday...High pressure centered about 500 miles east
of the Florida east coast will move very little through Saturday. A
cold front currently extending from West Virginia to the Maryland
coast will slip as far south as the northern Outer Banks by late
Saturday afternoon. Our weather will continue to be influenced most
strongly by the high offshore in a summerlike pattern that will
feature another strong seabreeze circulation on Saturday.

Locally-generated wind waves will dominate the wave spectrum tonight
into Saturday. There will be also a pair of 8 second east and
southeast swells pushing across the coastal waters but with
amplitudes much less than the short period wind chop.

SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...

As of 300 PM Friday...Boundary will be slipping south into or across
the area as Saturday night progresses. The position and movement of
this boundary is highly uncertain as it is poorly agreed upon
between various guidance. So not only is the wind shift line
uncertain but so too is the areal coverage of the stronger pre-
frontal SW flow regime. These details will likely become more clear
in future forecast iterations. These uncertainties will translate
into the latter part of the period as well. Low pressure bearing
down on the area from the west will try to push the boundary
northward but the system as a whole will be translating southward.
Overall winds will remain below any advisory or even cautionary
thresholds and the late period main marine threat may end up
visibility restrictions due to moderate rainfall.

LONG TERM /MONDAY THROUGH TUESDAY/...
As of 300 PM Friday...A complex storm system will move up the coast
Monday and Tuesday and with the nature of the storm and the extended
time frame, confidence is low for this forecast. Initially the
waters should see a southeast flow. This flow will transition to
northeast by Monday evening and turn more offshore Tuesday. As of
now, speeds should remain below flag criteria but an extended period
of somewhat churned up seas may allow heights to eclipse six feet.
Both elements should subside considerably Wednesday.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.

&&

SYNOPSIS...MBB
NEAR TERM...TRA
SHORT TERM...MBB
LONG TERM...SHK
AVIATION...TRA
Hazardous weather outlook, Apr 21, 3:23 PM EDT, 41 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
323 PM EDT Fri Apr 21 2017

AMZ250-252-254-256-221000-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
323 PM EDT Fri Apr 21 2017

This Hazardous Weather Outlook is for The adjacent Coastal Waters.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Small Craft Advisory conditions are possible Monday through early
Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-053>056-221000-
Robeson-Bladen-Columbus-Inland Pender-Coastal Pender-
Inland New Hanover-Coastal New Hanover-Inland Brunswick-
Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Horry-Coastal Horry-Inland Georgetown-
Coastal Georgetown-
323 PM EDT Fri Apr 21 2017

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Strong to Severe thunderstorms are possible Sunday or Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

9

Nearby

Beach Hazards Statements in North Carolina, 2017Beach Hazards Statements in South Carolina, 2017Every beach hazards statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.